Hail, Richardson
- When
- March 28, 9:40 PM CST
- Where
- Richardson County, 8.51 mi SW of Dawson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.040, -95.940
Hail nickel to quarter-size fell for several minutes covering the ground white.
An isolated severe thunderstorm developed into extreme southeast late in the evening of March 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An isolated severe thunderstorm developed into extreme southeast late in the evening of March 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 28, 9:33 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1033 PM CDT WED MAR 28 2012 .DISCUSSION... UPDATE THE FORECAST FOR TONIGHT TO DECREASE THE POPS ACROSS THE NW CWA AND DELAYED THE ONSET OF THE LIKELY POPS INTO SW. OTHERWISE THE GOING FORECAST IS IN GOOD SHAPE. DISTINCT AND STRONG WARM FRONT AT 850 MB WAS RIGHT ALONG THE KS/NEB BORDER THIS EVNG. THIS FNT WILL TRY AND LIFT NWD THROUGH THE NIGHT AS THE LOW LEVEL JET INCREASES FROM KANSAS INTO SE NEB. THIS INCREASE IN THE LOW LEVEL JET AND SUBSEQUENT INCREASE IN MASS CONVERGENCE HAS BEEN RESPONSIBLE FOR THE INCREASE IN CONVECTION NEAR THE THE BORDER WITH KS. LATEST RUC ANALYSIS INDCS THAT THERE IS AROUND 1000 J/KG OF MUCAPE RIGHT ALONG THE BORDER BUT RAPIDLY DROPS OFF FARTHER NORTH. THUS AS STORMS LIFT NWD INTO THE AREA THEY CONT TO WEAKEN. THERE MAY BE A SLIGHT RISK FOR AN ISOLATED LARGE HAIL /NEAR QUARTER SIZE/ ALONG THE BORDER...BUT OTHERWISE THERE IS LITTLE SVR WX THREAT FARTHER NORTH. THE INCREASE IN THE LOW LEVEL JET SHOULD FOCUS OVER SE NEB AND SW IA AND THIS IS WHERE WE SHOULD SEE THE HIGHEST CONCENTRATE OF PRECIP. SHOWERS AND ISO STORMS SHOULD LINGER INTO THU MRNG OVER SW IA. NO ADDITIONAL UPDATES ARE PLANNED AT THE MOMENT. BOUSTEAD && .PREV DISCUSSION... /ISSUED 659 PM CDT WED MAR 28 2012/ AVIATION... 00Z TAFS FOR KOMA...KLNK AND KOFK. SOME CONVECTIVE POTENTIAL WILL EXIST THROUGH MUCH OF THE PERIOD AT ALL THREE SITES. WARM FRONT LOCATED SOUTH OF THE AREA AT 00Z WILL LIFT NORTHEAST TONIGHT IN ADVANCE A COLD FRONT MOVING INTO THE AREA ON THURSDAY AFTER 18Z. LOWER CIGS SPREAD INTO THE AREA AFTER 06Z WITH MVFR CONDITIONS DEVELOPING AND PERSIST THROUGH THE REMAINDER OF THE FORECAST PERIOD. PREV DISCUSSION... /ISSUED 258 PM CDT WED MAR 28 2012/ DISCUSSION... MAIN FORECAST PROBLEM TONIGHT WILL BE INCREASING CHANCES FOR CONVECTION AS A WEAK IMPULSE EJECTING OFF THE HIGH PLAINS COMBINES WITH A NORTHWARD ADVANCING WARM FRONT MOVING INTO THE REGION. ELEVATION CONVECTION WAS ALREADY ONGOING ACROSS SOUTH CENTRAL NEBRASKA. BELIEVE THIS WILL DEVELOP FURTHER EAST THROUGH THE EVENING ALONG THE NEBRASKA AND KANSAS BORDER REGION...THUS HAVE INCREASED POPS IN THAT REGION THROUGH THE EVENING. COORDINATED WITH SPC EARLIER THAT THE SLIGHT RISK MAY NEED TO MOVED JUST SLIGHTLY NORTHWARD TO ACCOUNT FOR SOME MARGINAL HAIL IN THAT AREA THIS EVENING. AS WE MOVE TOWARD LATE EVENING AND OVERNIGHT...BELIEVE THAT THERE'S AT LEAST A CHANCE OF ADDITIONAL ELEVATION CONVECTION FURTHER NORTH UP THE MISSOURI RIVER...PUSHING SLOWLY EAST THROUGH DAYBREAK THURSDAY. A FEW LINGERING SHOWERS OR ISOLATED STORMS MAY BE ONGOING EARLY THURSDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER...BUT MOST OF EASTERN NEBRASKA MAY ACTUALLY BE DRY. BY MIDDAY THURSDAY...THE WARM FRONT WILL PROBABLY BE LOCATED ALONG THE NE/KS BORDER REGION AGAIN...WHILE A COLD FRONT ADVANCES FROM THE NORTHWEST. THE MAIN SEVERE THREAT WILL BE ALONG THE WARM FRONT IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...BUT GIVEN SHEAR ALONG THE ADVANCING COLD FRONT...WOULD EXPECT SOME HAIL POTENTIAL THERE AS WELL. PRECIP CHANCES INCREASE NOTABLY THROUGH THE AFTERNOON THROUGH PEAK HEATING. THERE STILL REMAINS SOME UNCERTAINTY HOW FAR NORTH THE WARM FRONT WILL MOVE THOUGH. EVENING THUNDERSTORMS SHOULD CONTINUE TO PUSH OUT OF HERE THROUGH MIDNIGHT TOMORROW NIGHT. THEN WE WARM BACK UP FRIDAY AND SATURDAY AS RIDGING ALOFT BUILD INTO THE AREA WITH DRY CONDITIONS THAT LINGER THROUGH SUNDAY WITH HIGHS BACK INTO THE LOWER TO MID 80S. ANOTHER WAVE MOVES INTO THE REGION SUNDAY NIGHT WITH AN ATTACHED COLD FRONT. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS...AND POSSIBLY SOME LINGERING SHOWERS ON MONDAY. MORE IMPORTANTLY...IT WILL BRING SHARPLY COOLER TEMPERATURES AGAIN WITH HIGHS BACK IN THE LOWER TO MIDDLE 60S AND LOWS IN THE UPPER 30S AND LOWER 40S...BUT DRY CONDITIONS. DEWALD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 518 PM CDT WED MAR 28 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 518 PM CDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY BY LATE THIS EVENING OVER SOUTHEAST NEBRASKA...AND A CHANCE OF THUNDERSTORMS WILL THEN SPREAD NORTH ACROSS EASTERN NEBRASKA AND WESTERN IOWA...GENERALLY EAST OF A LINE FROM WAYNE TO COLUMBUS...AFTER MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS UNLIKELY...ISOLATED LARGE HAIL UP TO QUARTER SIZE WILL BE POSSIBLE IN SOUTHEAST NEBRASKA LATE THIS EVENING INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN IOWA THURSDAY MORNING...BUT SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. THURSDAY AFTERNOON A COLD FRONT WILL MOVE INTO EASTERN NEBRASKA AS A WARM FRONT LIFTS NORTH INTO THE AREA FROM KANSAS. THE COMBINATION OF THESE TWO FRONTS WILL LIKELY LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT AFTER 2 PM ON THURSDAY. SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS FROM AROUND 2 PM THROUGH ABOUT 9 PM. THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT. BOUSTEAD
The Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 03:42 UTC.
1 hail. Local standard time, as filed.
Hail nickel to quarter-size fell for several minutes covering the ground white.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363574.